People who take bone-strengthening drugs for several years may have a slightly higher risk of esophageal cancer, a new study suggests.
The findings are in contrast to another recent study that used the same database of 80,000 patients and concluded that there was no link between the drugs and esophageal cancer. That study was published last month in the Journal of the American Medical Association.
Authors of the new study say they tracked patients for nearly twice as long — nearly eight years. Other studies have been divided over whether the risk is real.
In the latest study, British researchers started with nearly 3,000 people with esophageal cancer and matched each one to five similar people who didn’t have the disease. Ninety of the cancer patients and 345 people in the comparison group had been prescribed bone-building pills called bisphosphonates. These drugs, sold as Fosamax, Actonel, Boniva and other brands, are widely used after menopause to prevent or treat osteoporosis.
Normally, the risk of developing cancer of the esophagus, or throat, in people aged 60 to 79 is 1 in 1,000. The researchers estimated that with about five years use of the drugs, the risk was 2 in 1,000.
They also looked at about 10,000 people with bowel cancer and about 2,000 people with stomach cancer, and found no increased risk with use of the drugs.
The study was paid for by Britain’s Medical Research Council and Cancer Research UK. It was published Friday in the medical journal, BMJ.
The study was only observational and is not the kind of evidence that can show whether such drugs cause cancer.
“Esophageal cancer is an uncommon cancer,” said Jane Green, a clinical epidemiologist at the University of Oxford, one of the paper’s authors. “Even a doubled risk is still a very small risk.”
The chances of developing esophageal cancer after taking bisphosphonates are much smaller than from known causes like being obese, smoking or drinking.
But the disease is often caught late, as it was in actor Michael Douglas, which lowers the survival rate.
Green said the findings shouldn’t affect patients taking osteoporosis drugs, but added the medicines should be watched closely.
“People are increasingly being prescribed bisphosphonates and we just don’t know enough about their use over the long term,” she said. The pills have other side effects including throat ulcers, abdominal pain and an irregular heartbeat.
Experts aren’t sure why the drugs might lead to throat cancer, but the pills can cause inflammation in the esophagus, which could make cancer more likely.
In the U.S., the Food and Drug Administration has received reports of a few dozen people getting esophageal cancer after taking osteoporosis pills, but there is no proof the drugs caused the cancers.
“The possibility of adverse effects on the esophagus should prompt doctors who prescribe these drugs to consider risks versus benefits,” wrote Diane K. Wysowski, an epidemiologist at the FDA, in an accompanying commentary.
Wysowski said patients should take the medicines carefully, like with a full glass of water before eating and not reclining for at least 30 minutes afterward.
“Doctors should tell patients to report difficulty in swallowing and throat, chest or digestive discomfort so that they can be promptly evaluated and possibly advised to discontinue the drug,” she wrote.